Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 77, NWS Nashville, TN

July 31, 2003Hickman County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 31, 2003, 1:34 AM CDT for Hickman County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 1:34 AM CDT (06:34 UTC)
Expired
Jul 31, 2003, 4:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Hickman County, TN

The radar

The Nashville radar (KOHX), 102 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 310635
FFWBNA
TNC081-310930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
134 AM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE

* UNTIL 430 AM CDT.

* AT 1230 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER MUCH OF
  HICKMAN COUNTY. ADDITIONAL HEAVY RAINS...EXCPECTED
  THROUGH THE EARLY MORNING HOURS...WILL CREATE THE LIKELIHOOD FOR 
  FLASH FLOODING. 

* CITIES AFFECTED THROUGH 430 AM CDT INCLUDE...
  CENTERVILLE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3577 8767 3567 8757 3586 8738 3595 8746

$$
19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:00 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 30, 8:00 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT WED JUL 30 2003

OHX DOPPLER SHOWING SCATTERED CONVECTION ACROSS THE MID STATE
THIS EVENING. ANOTHER SHORT WAVE WORKS ACROSS THE AREA LATER
TONIGHT. EXPECT TO SEE SOME CONVECTION OVERNIGHT AS UPPER TROF
WORKS THIS WAY. WILL UPDATE AND TWEAK POPS DOWN A LITTLE OVER THE
NORTH. REMAINDER OF CWA LOOKS OK.

UPDATE OUT SHORTLY.

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jul 30, 5:30 AM CDT, 20 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-311030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:30 AM CDTFlash Flood WarningOHXHumphreys3 hr
Jul 31, 8:37 AM CDTFlash Flood WarningOHXClay, Pickett113 min
Jul 31, 10:02 AM CDTFlash Flood WarningOHXOverton118 min
Jul 31, 10:25 AM CDTFlash Flood WarningOHXPickett95 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.